Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 96, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 1, 2018, 6:43 PM CDT for Borden County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2018, 6:43 PM CDT (23:43 UTC)
- Expired
- Jun 1, 2018, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Borden County, TX
The radar
The Lubbock radar (KLBB), 101 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 7:20 PM CDT | TSTM WND GST 69 | 2 Ese Gail, TX | |
| Jun 1, 7:30 PM CDT | HAIL 1.75 | 1 Ese Gail, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -509 J/kg
- Mixed-layer LCL
- 2715 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WUUS54 KMAF 012343
SVRMAF
TXC033-020030-
/O.NEW.KMAF.SV.W.0096.180601T2343Z-180602T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
643 PM CDT FRI JUN 1 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Borden County in western Texas...
* Until 730 PM CDT.
* At 642 PM CDT, a severe thunderstorm was located near Gail, moving
northeast at 10 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Gail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3264 10153 3288 10169 3296 10152 3296 10122
3285 10117 3277 10117
TIME...MOT...LOC 2342Z 242DEG 11KT 3278 10153
HAIL...1.00IN
WIND...70MPH
$$
292 follow-up statements
714
WWUS54 KMAF 012353
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT FRI JUN 1 2018
TXC033-020030-
/O.CON.KMAF.SV.W.0096.000000T0000Z-180602T0030Z/
Borden TX-
653 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN BORDEN COUNTY...
At 652 PM CDT, a severe thunderstorm was located near Gail, moving
northeast at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Gail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3267 10155 3288 10169 3296 10152 3296 10122
3285 10117 3277 10117
TIME...MOT...LOC 2352Z 239DEG 13KT 3280 10148
HAIL...2.00IN
WIND...70MPH
$$
29593
WWUS54 KMAF 020013
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT FRI JUN 1 2018
TXC033-020030-
/O.CON.KMAF.SV.W.0096.000000T0000Z-180602T0030Z/
Borden TX-
713 PM CDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN BORDEN COUNTY...
At 713 PM CDT, a severe thunderstorm was located near Gail, moving
east at 10 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Gail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3272 10148 3288 10157 3293 10152 3296 10122
3285 10117 3277 10117
TIME...MOT...LOC 0013Z 259DEG 13KT 3281 10139
HAIL...2.75IN
WIND...70MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:08 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 1, 6:08 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
608 PM CDT Fri Jun 1 2018
.AVIATION...
00Z TAF issuance
Storms have stayed away from the terminals for now and expect that
to be the case into the evening. Winds will remain out of the
southwest at most locations except KMAF where winds will be
southeast. A cold front will switch wind to the north east
Saturday morning. VFR conditions expected to prevail.
&&
.PREV DISCUSSION... /issued 216 PM CDT Fri Jun 1 2018/
DISCUSSION...
No significant changes to the previous forecast package, hot
temperatures look to prevail each day except on Sunday, when a
cold front and potential rain chances hold temperatures in the
90s. Another miserably hot day is ongoing today with temperatures
already in the low 100s most areas by early afternoon. The upper
ridge, that has contributed to multiple days of 100+ degree
temperatures, remains anchored over the region but the ridge axis
has shifted slightly east due to an upper trough moving east
through the western ConUS. At the surface, lee troughing extends
south from eastern CO, through the Panhandles of OK/TX and on into
the Big Bend region. An associated dryline is currently
positioned near a Seminole to Odessa to Fort Stockton line with
dewpoints in the 60s and 1500-2500 J/kg of CAPE east of this line.
Latest forecast models show at least some isolated convection
developing along the dryline this afternoon through early evening
across the eastern Permian Basin and Lower Trans Pecos, and
current parameters definitely support the potential for a few
storms to produce severe wind and hail. Thunderstorm chances look
to decrease around 6-7pm CDT with the slow loss of daytime heat.
As the western ConUS trough moves through the Central Plains tonight
and tomorrow, the upper ridge will flatten a bit and the mid-level
thermal ridge will be farther west than today. Therefore, high
temperatures Saturday will be several degrees cooler, but still
hot. A cold front looks to enter northern portions of Lea County
and Permian Basin Saturday so these areas may only warm into the
mid-upper 90s. The cold front will eventually push through the
remainder of the region Saturday night with highs Sunday ranging
from the upper 80s across the north and mountain areas to the mid-
upper 90s elsewhere. Areas along the Rio Grande will likely still
see highs around 100-105 though. High winds are likely to occur
through Guadalupe Pass Saturday night and a High Wind Watch
remains in effect for this area. Rain chances will increase across
the region Saturday night mainly near the cold front across
southern areas, then Sunday and Sunday night with the passage of a
shortwave trough. Favored areas will generally be southeast New
Mexico and Permian Basin Sunday.
Beyond this weekend, the upper ridge becomes established over the
region once again with the heat returning for the work week. In
addition, dry conditions can be expected for most areas except for
maybe the mountains where a few afternoon thunderstorms will be
possible for one or two days throughout the week.
FIRE WEATHER...
A Red Flag Warning will continue through this afternoon for the
Guadalupe Mountains where very dry air is combining with breezy
conditions to create critical fire weather conditions. Winds will
decrease this evening and remain modest tomorrow diminishing the
fire weather threat. A cold front Saturday night will bring cooler
temperatures and moisture, further diminishing the fire weather
threat into Monday.
CLIMATE...
Record # 100 degree days May
2018: 12
2000: 9
Record # 105 degree days May
2018: 4
1989: 3
2000, 2011: 2
Record hottest May temps
1989, 2000: 108
1953, 2011, 2018: 107
1998, 2008, 2018: 106
Record consecutive 100 degree days
#1 14 days 1998 Jun 16-29th and 2011 Jun 7th-June 20
2018, 8 days so far but if it goes through Sat it could be 9 days
which would make it into 10th place tied with several other
years. However this would be the earliest occurrence of such a
streak.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 100 70 91 / 20 0 20 10
Carlsbad 69 102 68 90 / 0 0 20 30
Dryden 75 103 75 96 / 20 10 10 10
Fort Stockton 75 102 72 93 / 10 10 20 20
Guadalupe Pass 72 95 67 83 / 0 0 20 30
Hobbs 68 98 65 87 / 0 0 20 20
Marfa 64 98 63 88 / 0 10 30 20
Midland Intl Airport 75 103 70 91 / 10 0 20 20
Odessa 75 102 71 91 / 10 0 20 20
Wink 72 104 71 93 / 0 0 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 7 PM MDT this evening for Southern Lea
County.
Red Flag Warning until 7 PM MDT this evening for Guadalupe
Mountains.
TX...Heat Advisory until 8 PM CDT this evening for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Gaines-Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Upton-Ward-Winkler.
Red Flag Warning until 7 PM MDT this evening for Guadalupe
Mountains.
High Wind Watch from Saturday evening through Sunday morning for
Guadalupe Mountains.
&&
29Hazardous weather outlook, Jun 1, 2:41 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 PM CDT Fri Jun 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 241 PM CDT Fri Jun 1 2018 /141 PM MDT Fri Jun 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Unseasonably hot temperatures will continue. A Heat Advisory remains in effect across most of West Texas and portions of Southeast New Mexico. There is a slight chance of thunderstorms from the Permian Basin south into the mountains of southwest Texas and the Big Bend. Some storms may become strong to severe, capable of producing damaging winds, large hail, and frequent lightning. Critical fire weather conditions will continue this afternoon across the Guadalupe Mountains, where a Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to widely scattered thunderstorms are possible Saturday and Sunday, though mostly over southeast New Mexico, the mountains, and northern Permian Basin. The strongest storms will be capable of brief strong winds, hail and frequent lightning. High Winds are possible through Guadalupe Pass Saturday evening through Sunday morning. A High Wind Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening across portions of West Texas. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 1, 4:41 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
441 PM CDT FRI JUN 1 2018
TXZ081-012230-
Big Bend Area TX-
441 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 530 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 22 miles east of Alpine, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3000 10312 3019 10343 3032 10335 3034 10328
3027 10299
TIME...MOT...LOC 2140Z 293DEG 11KT 3025 10330
24Special weather statement, Jun 1, 5:36 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
536 PM CDT FRI JUN 1 2018
TXZ046-047-012315-
Dawson TX-Borden TX-
536 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND EASTERN
DAWSON COUNTIES UNTIL 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamesa, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Lamesa, Lamesa Municipal Airport, Los Ybanez, Hancock, Key and
Arvana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3280 10153 3262 10198 3278 10207 3296 10185
3296 10166
TIME...MOT...LOC 2236Z 237DEG 17KT 3278 10196
29Special weather statement, Jun 1, 5:37 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
537 PM CDT FRI JUN 1 2018
TXZ081-012330-
Big Bend Area TX-
537 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630
PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Marathon, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Brewster
County.
LAT...LON 2989 10312 3012 10328 3031 10296 3005 10257
2989 10260
TIME...MOT...LOC 2236Z 286DEG 18KT 3011 10308
49Special weather statement, Jun 1, 5:39 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 539 PM CDT FRI JUN 1 2018 TXZ081-012345- Big Bend Area TX- 539 PM CDT FRI JUN 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY UNTIL 645 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Terlingua, or 16 miles northeast of Lajitas, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Study Butte, Terlingua Ranch Airport and Terlingua Ranch Lodge. LAT...LON 2939 10374 2957 10369 2956 10327 2923 10339 TIME...MOT...LOC 2239Z 286DEG 14KT 2946 10364 49
Special weather statement, Jun 1, 6:14 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
614 PM CDT FRI JUN 1 2018
TXZ046-047-020000-
Dawson TX-Borden TX-
614 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES UNTIL 700 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of O'donnell, or 14 miles northeast of Lamesa, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Key and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3269 10179 3287 10195 3296 10186 3296 10135
3291 10128
TIME...MOT...LOC 2314Z 239DEG 20KT 3284 10174
29Special weather statement, Jun 1, 6:30 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT FRI JUN 1 2018
TXZ081-020030-
Big Bend Area TX-
630 PM CDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 730
PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Persimmon Gap, or 14 miles northeast of Panther
Junction, moving east at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Brewster
County.
LAT...LON 2946 10310 2957 10318 2976 10304 2966 10279
2957 10277 2956 10278 2955 10277 2952 10281
2949 10280 2948 10281 2943 10283
TIME...MOT...LOC 2330Z 264DEG 8KT 2951 10309
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:07 AM CDT | Red Flag Warning | MAF | 16 hr | |
| Jun 1, 4:51 AM CDT | High Wind Watch | MAF | 24 hr | |
| Jun 1, 3:45 PM CDT | Special Weather Statement | MAF | 45 min | |
| Jun 1, 3:51 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 54 min |
| Jun 1, 4:41 PM CDT | Special Weather Statement | MAF | Brewster | 49 min |
| Jun 1, 5:36 PM CDT | Special Weather Statement | MAF | Dawson | 39 min |
| Jun 1, 5:37 PM CDT | Special Weather Statement | MAF | Brewster | 53 min |
| Jun 1, 5:39 PM CDT | Special Weather Statement | MAF | Brewster | 66 min |
| Jun 1, 6:14 PM CDT | Special Weather Statement | MAF | Borden | 46 min |
| Jun 1, 6:30 PM CDT | Special Weather Statement | MAF | Brewster | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.